Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
WarpedTrekker

Muffled hearing on standing up after prolonged sitting. SpO2 drops momentarily when lying down in bed, and low SpO2 on plane.. (Previous DVT/PE)

Recommended Posts

I'm 47yo, 6'1" 260lbs. I was tested for Orthostatic Hypotension last year in Houston,TX with tilt table, etc, and the doctor said I didn't have it. I've had TWO past DVT's/PE's and now wear compression stockings and take Xarelto daily. If I drive for two hours or sit for awhile, it can sometimes trigger this "muffled" hearing I get when standing. It sounds like my hearing pulses in and out repeatedly, and I feel a little off. It happened today when I got out of my car after a 2 hour drive. I did not have my compression stockings on. 

Also every night when I go to sleep, I turn on my CPAP machine and lay down. I used two different oximeters, and they always record my SpO2 going down to around 89% and then back up to 94-95% after a minute. Because of my two past DVT/PE's, my normal SpO2 is around only 94-95% max.

I took a flight earlier in the year and started feeling light headed during the flight and very flush/warm in my face.  I measured my SpO2 multiple times, and it was dropping as low as 85% at times, and then back to the low 90's.  To get it to 95%, I had to take deep breaths. This happened on my return flight too. And I was wearing compression stockings.

I've talked to my hematologist, cardiologist, and pulmonologist. They all ran tests on my heart and lungs and didn't find anything wrong. This is a little frustrating, since I'm planning another flight soon, and am worried my SpO2 will drop to the 80's again. But my doctors don't seem to have any answers. I'm wondering if this is orthostatic hypotension, or just related to my past DVT's that may have messed up the valves in my leg veins.  Has anyone with dysautonomia had symptoms like this?

Share this post


Link to post
Share on other sites

Hi @WarpedTrekker - yes, I experience similar hearing episodes. I have hyperPOTS and have both hyper- and hypotension. When I get up too fast from sitting or lying my BP can drop very fast and I become pre-syncopal. At times this includes hearing changes, like as if I hear through a metal tube.  I was told that this is caused by circulation changes in the head - which would be from the drop in BP.  Sometimes it is brief and sometimes it can result in ringing in the ear for a while. 

I cannot comment on your drop in SPO2 - I do not know anything about that. Personally I would not worry as long as it goes back up right away. I am wondering if it could be that your fingers get cold and pale when this happens? Maybe the pressure changes in the cabin of the plane cause brief vasoconstriction and your oximeter has trouble reading it because of the cold fingers? This is just an idea. I hope you feel better soon!!!

Share this post


Link to post
Share on other sites
On 10/28/2019 at 9:44 PM, WarpedTrekker said:

Also every night when I go to sleep, I turn on my CPAP machine and lay down. I used two different oximeters, and they always record my SpO2 going down to around 89% and then back up to 94-95% after a minute. Because of my two past DVT/PE's, my normal SpO2 is around only 94-95% max.

Has anyone with dysautonomia had symptoms like this?

Yes. I don't have a CPAP machine but I do have sleep apnea so I wear a SpO2 monitor with an alarm when my O2 drops below 90%. I normally get up several times a night to let dogs out and go to the bathroom. Maybe half the time my O2 drops below 90 and the alarm goes off when I lie back down. It goes down in the mid 80s. I have to breath really deeply and it will eventually go back up in the 90s. I always assumed this is due to the rapid decrease in HR when I lie back down but maybe not if it happens to you and your HR doesn't go up 30 or more beats upon standing. It will also randomly drop down in the 80s during the day when I'm just sitting around. I have a couple of SpO2 monitors so the reading is probably close to accurate.

In general, dysautonomia tends to cause you to have some weird symptoms that nobody can explain and that can be quite disturbing. I know this is crazy but as time goes by with these strange and frightening symptoms and I'm still here, I often comfort myself with, well, I didn't die last night...I'm not sure that's helpful but it's all I have at this point.   

Share this post


Link to post
Share on other sites
On 10/28/2019 at 9:44 PM, WarpedTrekker said:

I've talked to my hematologist, cardiologist, and pulmonologist. They all ran tests on my heart and lungs and didn't find anything wrong.

When I rise quickly and walk, I become pre-syncopal and experience similar strange sensations in my hearing and vision.  Everything sounds as though it is very far away and the world becomes very grey.  I almost always remain conscious but I can't speak or move during these episodes.  I was given a similar explanation by my doctors as Pistol was given, that it is the result of changes in circulation and BP.  But I've never experienced this when sitting or lying down, only when I change position or move to quickly.

You didn't say what tests were run on your heart and lungs.  But while shortness of breath is a symptom of dysautonomia, it is also a symptom of other illnesses and it can be difficult for a physician to distinguish between the different issues that are going on.  Usually the shortness of breath that is attributed to dysautonomia is related to exercise intolerance or changes in position and it usually resolves quickly if the person stops moving or sits down.   It sounds like you are experiencing shortness of breath when you are already sitting.  It may sound simplistic but I've attended Pulmonary rehab twice, the first time for Pulmonary Edema (after surgery) and again last winter for an underlying pulmonary/cardiac issue, and I was shocked at how shallow I was breathing without realizing it.  I was told that most people do not breathe from the diaphragm as we are meant to, but instead take shallow breathes from only the top portion of their lungs.  I was reminded of this when you wrote that your drop in 02 resolves when you take a few deep breathes.  

Bottom line, there are underlying issues that can have very similar symptoms to dysautonomia., even the deconditioning that can happen after illness can cause dyspnea. If you are getting breathless or notice continued drops in oxygen levels that get worse or don't resolve, don't give up on asking your doctors for help.  You didn't mention if your doctors recommended any sort of rehab after the DVT/PE, but it might be worth asking about it.  If for nothing else, it is monitored exercise at a slow pace and because it is monitored it may even give your doctors more information about what is going on.  It didn't cure me of course, but it really helped me understand how to help myself and manage my symptoms.   I hope you feel better soon.

Share this post


Link to post
Share on other sites

WarpedTrekker Everyone's O2 drops during air travel. Airplanes pressurize generally at an altitude equivalent to 8000' where there is approximately 15.4 % O2. at sea level O2 is approx 20.9%. Many can handle the reduction of O2 in breathable air and a reduced SpO2. Some will notice symptoms. look up altitude sickness for more details. I've had trouble flying for eons and trouble traveling in high places like the Rockies. A HAST (High Altitude Simulation Test) can help you to sort this out. I've had it done 2x. Once the Dr used a higher percentage of O2 and removed the lower SpO2 I had during the test.

It was pretty upsetting to me that one Dr discounted my lowered O2 readings during a HAST test and a cardiologist suggested I take dramamine and sleep during the flight (thereby reducing my O2 more as I have sleep apnea).

10 yrs later I had the test repeated and am awaiting the results to see of the Dr will prescribe O2 for air travel for me. It's a pain and heavy to travel with. But it's also a strain on my heart and not good cognitively for me to have hypoxic episodes. If you are on a flight and have trouble breathing tell the flight attendants. They can ask the pilot to fly lower the cabin O2, or they ought to be able to give you O2 from an onboard supply. 

I don't know about any association with SpO2 and the ANS but I would not be surprised if there is one. 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...